Q:

9/27/2013
I have been taking care of a 41 yo female who has 1 yr history of seeping dermatitis type rash on her scalp, upper chest and arms. The rash has responded to systemic steroids. She has also had suprainfection of the scalp rash, treated with abx, but the rash has persisted. Antihistamines and Singulair did not help. She was placed on topical steroids with questionable efficacy. She later reported that she had patch testing done in the past, the results of which were obtained and they were positive to: Nickel; phenylenediamine; budesonide; Maybelline mascara; Redskin hair dye; Redskin hair dye developer. On the basis of this, topical steroids were stopped and pt was advised to stop dying her hair-- she still dyes her hair but with a semi permanent hair dye and we do not know the contents of the current dye.

No new foods and she has not tried any elimination diets. She was seen by Dermatology and advised to stop Singulair and antihistamines and placed on Clobetasol topical. Her rash is better than before but still persists to a significant degree. She also has rhinitis and recently was able to undergo skin testing to aeroallergens, which was positive to trees, grasses, weeds, and mold (mucor). She was wondering whether aeroallergen hypersensitivity could explain her rash-- when she visits her sister in Wisconsin (much more humid than Nevada), she notices a flare up of the rash. I told her that that is a possibility. Given that this is a case of adult onset dermatitis; would a trial of immunotherapy be indicated in this case? Thank you.

A:

Thank you for your inquiry.

I do not feel, based upon the description of your patient’s rash, that it is in any way related to aeroallergen sensitivity. Therefore, I do not think a trial of immunotherapy to treat her dermatitis is indicated.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology